Adrenaline given outside the context of life threatening allergic reactionsBMJ 2003; 326 doi: https://doi.org/10.1136/bmj.326.7389.589 (Published 15 March 2003) Cite this as: BMJ 2003;326:589
- Sarah L Johnston, specialist registrar, immunology and general internal medicine (, )
- Joe Unsworth, consultant clinical immunologist,
- Mark M Gompels, consultant clinical immunologist
- Correspondence to: S L Johnston
- Accepted 21 October 2002
The true incidence of anaphylaxis is unknown. A study in an accident and emergency department suggested an incidence of between 1 in 2300 and 1 in 1500 attendances.1 Fatal anaphylaxis is rare but probably underestimated. A register established in 1992, recording fatal reactions, gave an incidence of only 20 cases a year in the United Kingdom.2 Using adrenaline (epinephrine) in the context of acute severe anaphylaxis characterised by hypotension or marked respiratory difficulty is not contentious.3 Adrenaline, however, is not a treatment without risk2—especially in patients with cardiovascular comorbidity or who are taking an interacting medication.4 Despite the low incidence of life threatening anaphylaxis, over 100 000 adrenaline syringes have been prescribed throughout the United Kingdom for community use.5 We report two cases with serious outcomes as a direct result of adrenaline treatment, highlighting the dangers of this drug outside the context of acute severe anaphylaxis.
Case 1—A 64 year old man was referred to our clinic for investigation of a 15 year history of benign idiopathic angio-oedema, mainly affecting his face and tongue. An EpiPen (ALK-Abelló, Hungerford, Berkshire) for self administration of adrenaline had already been prescribed. His medical history included hypertension and type II diabetes. The hypertension had been treated with an angiotensin converting enzyme inhibitor, but when this treatment was withdrawn the angio-oedema continued. He had a family history of ischaemic heart disease. On no occasion had the patient himself considered the angio-oedema to be life threatening, and according to his medical notes no respiratory compromise had occurred during acute episodes. Twice in accident and emergency his symptoms had been treated with intramuscular adrenaline. On one of these occasions he developed central chest pain, and an electrocardiogram showed ischaemic changes. In clinic his blood pressure was 210/115 mm Hg, requiring treatment with a calcium antagonist. A trial of regular antihistamines had a good effect, the EpiPen was withdrawn, and he remained well on follow up.
Case 2—A 40 year old woman referred herself to her local hospital with generalised urticaria and facial angio-oedema, which developed within 30 minutes of taking pseudoephedrine and diphenhydramine for acute sinusitis. She had a history of mild asthma but no cardiac disease. On her arrival at hospital, the angio-oedema and urticaria were documented, but no life threatening features were found. Specifically, she had no hypotension or respiratory distress. She was given 1 ml of 1 in 1000 adrenaline, 10 mg chlorpheniramine, and 100 mg hydrocortisone, all intravenously. She subsequently developed pulseless ventricular tachycardia (figure). This reverted to sinus rhythm during cardiopulmonary resuscitation. An electrocardiogram showed signs of ischaemia following cardiac arrest. The patient was admitted for observation and discharged with an EpiPen. On follow up, exercise tolerance testing and echocardiography were normal. In view of the arrhythmia, we were asked for our opinion on the safety of adrenaline (see discussion). The EpiPen was withdrawn, and the patient, who has avoided pseudoephedrine and diphenhydramine, has remained entirely well.
Acute systemic anaphylaxis results from widespread mast cell degranulation triggered by a specific allergen. Clinically, it is characterised by laryngeal oedema, bronchospasm, and hypotension. Adrenaline reverses the immediate symptoms of anaphylaxis by its effects on αand βadrenoceptors. It reverses peripheral vasodilatation, reduces oedema, induces bronchodilatation, has positive inotropic and chronotropic effects on the myocardium, and suppresses further mediator release. Using adrenaline as the first line treatment in the management of true systemic anaphylaxis is therefore not disputed, although data from controlled trials are lacking. The United Kingdom consensus guidelines say that adrenaline may be underused.3 However, the important issue is appropriate use. Angio-oedema alone, unless affecting the larynx, is not an indication for use of adrenaline. Current guidelines for the management of anaphylaxis are shown in the box.
Adrenaline should be given only if the life threatening features hypotension, bronchospasm, or laryngeal oedema are present.
Recline the patient in a position of comfort
Administer high flow oxygen
Give cardiopulmonary resuscitation if appropriate, with securing of airway
Give intramuscular adrenaline (0.5 mg of 1 in 1000 solution = 500 µg) if patient has hypotension or shock, bronchospasm, or laryngeal oedema (repeat at 5 minute intervals if necessary, depending on patient's clinical status)
Reserve intravenous 1 in 10 000 solution of adrenaline for patients with immediately life threatening profound shock and special indications (such as anaesthetic anaphylaxis): slow intravenous injection at a rate of 1 ml/minute (100 µg/minute), with monitoring of heart rate and electrocardiography, only by an experienced practitioner, stopping when a response has been obtained. (A 1 in 100 000 dilution allows finer titration and greater safety.)
Antihistamine by slow intravenous or intramuscular route: chlorphenamine (chlorpheniramine) 10-20 mg
Steroid by intravenous or intramuscular route: hydrocortisone 100-500 mg
Rapid intravenous crystalloid solution if hypotension is slow to respond to adrenaline: 1-2 litres, repeated as necessary
Nebulised β agonist if bronchospasm is a prominent feature
Other considerations: aminophylline; interacting medications, for example β blockers (patient may need intravenous salbutamol) or tricyclic antidepressants (reduce adrenaline dose)
Appropriate length of observation (late phase response)
Specialist referral after the acute episode
Fatal anaphylaxis is rare.2 Of the 20 recorded fatal cases a year in the United Kingdom, half are iatrogenic, mainly occurring in hospital, a quarter are related to food allergy, and a quarter are related to venom allergy. In a series of deaths studied by Pumphrey, two deaths occurred after adrenaline overdose in the absence of anaphylaxis, three deaths occurred after adrenaline overdose in the context of allergic reactions, and two fatal myocardial infarctions occurred after adrenaline administration for mild iatrogenic reactions (where less aggressive treatment may have been appropriate).2
The cases reported here show the dangers of inappropriate treatment with adrenaline for mild urticaria or angio-oedema in the absence of cardiovascular or respiratory features of anaphylaxis. The patient in case 1, who was known to have arterial disease and hypertension, developed coronary ischaemia on at least one occasion when given unnecessary adrenaline for benign idiopathic facial angio-oedema. In the second case, the intramuscular preparation (1 in 1000) was administered intravenously in error, precipitating ventricular tachycardia. Concurrent pseudoephedrine may have been contributory. Intravenous adrenaline should be reserved for extreme emergencies when there is doubt about the adequacy of the circulation. In practice, guidelines advise careful titration of the 1 in 10 000 intravenous preparation only by experienced medical staff, with adequate cardiac monitoring, in the context of life threatening shock or anaesthetic anaphylaxis. 3 6 In neither case were there features of systemic anaphylaxis, and adrenaline was therefore not indicated. Both patients would have been treated adequately with antihistamine and steroids.
Contributors: All authors saw the patients and reviewed their histories. SLJ drafted the original manuscript. The final paper was written jointly by all the authors. MMG will act as guarantor.
Competing interests None declared.